Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 21, 2009, 6:12 PM CDT for Hardin County, Iowa. It was in force for 33 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2009, 6:12 PM CDT (23:12 UTC)
- Expired
- Jun 21, 2009, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:25 PM CDT | TORNADO | 2 E Owasa, IA | BRIEF TOUCHDOWNS. |
| Jun 21, 6:28 PM CDT | TORNADO | 1 Ene Owasa, IA | SPOTTER REPORTED A BRIEF SPIN UP. TORNADO DISSIPATED NEAR STEAMBOAT ROCK. |
| Jun 21, 6:30 PM CDT | TORNADO | 1 Nne Owasa, IA | |
| Jun 21, 6:38 PM CDT | TORNADO | 3 S Iowa Falls, IA | |
| Jun 21, 6:39 PM CDT | TORNADO | 5 Nnw Eldora, IA | |
| Jun 21, 6:53 PM CDT | TORNADO | 6 Nne Eldora, IA | BRIEF TORNADO LASTED 30 SECONDS...NO DAMAGE. DELAYED REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:17 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 212312
TORDMX
IAC083-212345-
/O.NEW.KDMX.TO.W.0012.090621T2312Z-090621T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT SUN JUN 21 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN HARDIN COUNTY IN CENTRAL IOWA...
* UNTIL 645 PM CDT
* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 9 MILES SOUTHWEST OF IOWA FALLS...OR 41 MILES
EAST OF FORT DODGE...AND MOVING EAST AT 20 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
OWASA AND IOWA FALLS BY 635 PM CDT...
STEAMBOAT ROCK AND ACKLEY BY 645 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
&&
LAT...LON 4237 9343 4247 9346 4256 9320 4255 9305
4250 9303 4246 9303 4246 9301 4241 9300
TIME...MOT...LOC 2312Z 250DEG 19KT 4242 9338
$$
COGIL3 follow-up statements
000
WWUS53 KDMX 212328
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT SUN JUN 21 2009
IAC083-212345-
/O.CON.KDMX.TO.W.0012.000000T0000Z-090621T2345Z/
HARDIN IA-
628 PM CDT SUN JUN 21 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN
HARDIN COUNTY...
AT 629 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR OWASA...OR 39 MILES WEST OF WATERLOO...
MOVING EAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
STEAMBOAT ROCK BY 635 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
&&
LAT...LON 4237 9343 4247 9346 4256 9320 4255 9305
4250 9303 4246 9303 4246 9301 4241 9300
TIME...MOT...LOC 2329Z 251DEG 12KT 4247 9313
$$
COGIL000
WWUS53 KDMX 212333
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SUN JUN 21 2009
IAC083-212345-
/O.CON.KDMX.TO.W.0012.000000T0000Z-090621T2345Z/
HARDIN IA-
633 PM CDT SUN JUN 21 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN
HARDIN COUNTY...
AT 633 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR OWASA...OR 44 MILES WEST OF WATERLOO...
MOVING EAST AT 30 MPH.
THE TORNADO WILL BE NEAR...
STEAMBOAT ROCK BY 645 PM CDT...
ANOTHER TORNADO HAS BEEN REPORTED IN THIS WARNING NORTH OF STEAMBOAT
ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
&&
LAT...LON 4238 9331 4249 9339 4256 9321 4255 9305
4250 9303 4246 9303 4246 9301 4242 9300
4241 9301
TIME...MOT...LOC 2333Z 249DEG 24KT 4243 9320
$$
COGIL000
WWUS53 KDMX 212343
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT SUN JUN 21 2009
IAC083-212353-
/O.EXP.KDMX.TO.W.0012.000000T0000Z-090621T2345Z/
HARDIN IA-
643 PM CDT SUN JUN 21 2009
...THE TORNADO WARNING FOR NORTHERN HARDIN COUNTY EXPIRES AT 645 PM
CDT...
THIS WARNING HAS BEEN REPLACED BY A NEW TORNADO WARNING FOR PORTIONS
OF HARDIN...GRUNDY...AND BUTLER COUNTIES UNTIL 715 PM CDT.
LAT...LON 4238 9331 4249 9339 4256 9321 4255 9305
4250 9303 4246 9303 4246 9301 4242 9300
4241 9301
TIME...MOT...LOC 2343Z 249DEG 24KT 4245 9311
$$
COGILWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:15 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 21, 3:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN JUN 21 2009 .SHORT TERM...TONIGHT SFC LOW OV SERN SD WILL LIFT NEWD AS ATTENDANT WRMFNT NR A KFDS-KDSMM-KBRL LINE PUSHES SLOWLY NWD. CDFNT FM THE LO IS EXPECTED TO WASH OUT OVR NGT. PRIMARY FOCI FOR TSRA DVLPMT WILL BE ALNG AND N OF THE WRMFNT AND THE APCHG CDFNT. FEEL THE WRMFNT WILL BE THE MOST ACTIVE OF THE TWO WITH BEST POTENTIAL FOR SVR WX. THE EVENT IS LKLY TO BE AN ERY EVENT RATHER THAN AN ALL NGT EVENT. AMS UNCAPPED AND TSRA FORMING OVR GREEN COUNTY AS I TYPE. THE OTR AREA OF CONCERN IS WITH POTENIAL FOR FOG LTR TNGT. PLENTY OF LO LVL MSTR ADN WITH LGT WINDS WENT WITH PTCHY OVR THE NERN 2/3RDS OF THE CWA. .LONG TERM...MONDAY THROUGH SUNDAY UPPER RIDGE BUILDING INTO THE AREA MONDAY INTO TUESDAY...WITH WAA ALOFT ALLOWING MID LEVEL TEMPS TO CREATE A DECENT CAP ACROSS THE AREA. SHORTWAVE ENERGY TO TOP THE RIDGE MONDAY THROUGH TUESDAY NIGHT...BUT WITH THERMAL RIDGE IN PLACE...EXPECT IF ANY PRECIP ACROSS THE AREA TO REMAIN ACROSS EXTREME NORTHERN IOWA. NAM/GFS BOTH INDICATING ENTIRE CWA TO BE CAPPED...BUT WITH THE NORTHERN CWA ON THE EDGE OF THE CAP STILL WANTED SOME MENTION OF POPS. MAX TEMPERATURES SHOULD CLIMB INTO THE 90S ACROSS ENTIRE CWA...BENEATH MID 20S CELSIUS H85 TEMPS. INCREASING MOISTURE ACROSS THE AREA WILL LEAD TO DEWPOINTS IN THE MID TO UPPER 70S...IF NOT APPROACHING THE LOWER 80S IN SOME SPOTS. THIS COMBINATION WILL YIELD HEAT INDICES IN THE 105 TO 107 RANGE ACROSS FAR SOUTHWEST INTO SOUTH CENTRAL IOWA. WILL HAVE TO MONITOR DEWPOINTS...AS ANY SMALL INCREASE IN DEWPOINTS WILL SEND A FEW MORE AREAS ACROSS CENTRAL IOWA TOWARD THE 105 HEAT INDEX CRITERIA FOR A HEAT ADVISORY. FOR NOW WILL JUST ISSUE THE HEAT ADVISORY FOR MONDAY AFTERNOON ACROSS THE SOUTHWESTERN CWA. SAME SCENARIO SETS UP FOR TUESDAY AFTERNOON...SO WILL LIKELY NEED A HEAT ADVISORY FOR THAT DAY AS WELL. RIDGE BREAKS DOWN SOMEWHAT INTO WEDNESDAY AND WEDNESDAY NIGHT WITH A BOUNDARY SINKING SOUTHWARD THROUGH THE CWA. CHANCES FOR THUNDERSTORMS INCREASE ACROSS THE ENTIRE CWA DURING THIS TIME PERIOD...AS SEE ENOUGH COOLING ALOFT AHEAD A WEAK UPPER TROUGH MOVING THROUGH THE DAKOTAS/CNTRL PLAINS THAT CAP SHOULD WEAKEN. THURSDAY...HIGH PRESSURE BUILD IN TO THE AREA WITH DRY CONDITIONS EXPECTED. FRIDAY SOUTHERLY FLOW RETURNS WITH A WARM FRONT PUSHING NORTHWARD AHEAD OF WAVE MOVING THROUGH THE DAKOTAS/CNTRL PLAINS. COULD SEE ANOTHER ROUND OF THUNDERSTORMS WITH THIS SYSTEM FRIDAY AFTERNOON INTO FRIDAY NIGHT...POSSIBLY LINGERING INTO SATURDAY. EC BRINGS THIS SYSTEM THROUGH SATURDAY...SO UNCERTAINTY LEADING TOWARD A SMATTERING OF SLIGHT CHANCES ACROSS THE CWA SATURDAY INTO SUNDAY. && .AVIATION...21/18Z FIRST ROUND OF SHWRS HAS MOVD NEWD OUT OF THE AREA. MAIN PROB THIS AFTN IS THE POSSIBILITY OF STRONG CONVECTION REFORMING. LOOKS LIKE THE BEST CHC FOR SIG TSRA WILL BE ACRS THE NRN 3 TAF SITES AND THE HRS BTWN 21Z AND 02Z. OVR NGT WILL LKLY BE MVFR CIGS AND BR ACRS THE STATE WITH AREAS OF IFR TO LIFR 09Z-13Z. IPVG CONDS TO GUD VFR BY 15Z MON. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY MONDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION. && SHORT TERM/AVIATION...MS JUN 09 LONG TERM...MJA
Hazardous weather outlook, Jun 21, 2:47 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 247 PM CDT SUN JUN 21 2009 IAZ004>007-015>017-023>028-033>039-048>050-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 247 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY BEFORE MIDNIGHT. SEVERE THUNDERSTORMS AREA POSSIBLE...ESPECIALLY ALONG AND EAST OF INTERSTATE 35. LARGE HAIL AND A FEW TORNADOES ARE THE PRIMARY THREATS WITH THESE STORMS. ALSO...ISOLATED VERY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IS POSSIBLE NEAR THE LARGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK FOR SEVERE STORMS EXIST ON MONDAY THOUGH THUNDERSTORM DEVELOPMENT WILL BE CONDITIONAL BY UPPER LEVEL WARM AIR CAP BEING OVERCOME BY STRONG SURFACE HEATING. IF STORMS DEVELOP...THEY COULD BECOME SEVERE QUICKLY. ANOTHER SLIGHT RISK FOR SEVERE WEATHER EXISTS MONDAY NIGHT OVER THE FAR NORTH. THE REMAINING BEST CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY NIGHT. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL APPROACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH 10 PM THIS EVENING. IAZ044>047-057>062-070>075-081>086-092>097-221100- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 247 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A FEW SEVERE STORMS POSSIBLE THROUGH THE EVENING. LARGE HAIL IS THE PRIMARY THREAT..THOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BY LATE WEDNESDAY AND WEDNESDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH THIS SYSTEM. OTHER LOW CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY. IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 110 DEGREE RANGE BOTH MONDAY AND TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 6 AND 10 PM TONIGHT.
In the hours before
Local storm report, Jun 21, 4:51 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FUNNEL CLOUD KAMRAR 42.39N 93.73W
06/21/2009 HAMILTON IA LAW ENFORCEMENT
FUNNEL CLOUD REPORTED ON EAST EDGE OF KAMRAR BY SPOTTERS.
&&
JHLocal storm report, Jun 21, 5:13 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 1 N STANHOPE 42.31N 93.80W
06/21/2009 HAMILTON IA TRAINED SPOTTER
TORNADO ON THE GROUND AT 320TH AND HWY 17. SPOTTER
REPORTED DEBRIS CLOUD AND BECOMING RAIN WRAPPED AT 452
PM.
&&
FBOKSALocal storm report, Jun 21, 5:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FUNNEL CLOUD 1 S WILLIAMS 42.48N 93.54W
06/21/2009 HAMILTON IA STORM CHASER
&&
JHLocal storm report, Jun 21, 5:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM FUNNEL CLOUD 3 S WILLIAMS 42.45N 93.54W
06/21/2009 HAMILTON IA NWS EMPLOYEE
&&
JHLocal storm report, Jun 21, 5:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 2 SE WILLIAMS 42.47N 93.52W
06/21/2009 HAMILTON IA LAW ENFORCEMENT
BRIEF TOUCHDOWN.
&&
MS JUN 09The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:41 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 66 hr |
| Jun 21, 4:56 PM CDT | Tornado Warning | DMX | Hamilton | 34 min |
| Jun 21, 5:35 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 25 min |
| Jun 21, 5:50 PM CDT | Tornado Warning | DMX | Franklin, Hardin | 25 min |
| Jun 21, 6:41 PM CDT | Tornado Warning | DMX | Butler, Grundy, Hardin | 34 min |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.